Skip to main content

Paralyzed by Mistakes: Reassess the Safety of Neuromuscular Blockers in Your Facility


September 07, 2016

Neuromuscular blocking agents are high-alert medications because of their well-documented history of causing catastrophic injuries or death when used in error. These drugs are used during tracheal intubation, during surgery of intubated patients, and to facilitate mechanical ventilation of critically ill patients. However, neuromuscular blockers have been inadvertently administered to both adult and pediatric patients who were not receiving proper ventilatory assistance. Because neuromuscular blockers paralyze the muscles that are necessary for breathing, some patients have died or sustained serious, permanent injuries if the paralysis was not witnessed by a practitioner who could intervene.

After a patient receives a neuromuscular blocker, progressive paralysis develops, initially affecting the small muscle groups such as the face and hands, then moving to larger muscle groups in the extremities and torso until all muscle groups are paralyzed and respiration ceases. However, full consciousness remains intact, and patients can experience intense fear when they can no longer breathe. They can also sense pain. The experience can be horrific for patients and can lead to psychological trauma, including post-traumatic stress disorder.

The Institute for Safe Medication Practices (ISMP) National Medication Errors Reporting Program (MERP) has received well over 100 reports of errors involving neuromuscular blockers. However, the true incidence of injuries from erroneous administration of neuromuscular blockers is much higher than reflected in our error-reporting program. While some errors have occurred during anesthesia in the operating room (OR), many have taken place outside this setting, in emergency departments (EDs), interventional radiology departments, intensive care units (ICUs), and other medical, surgical, and psychiatric units.

The most common type of error with neuromuscular blockers appears to be administration of the wrong drug. A 2009 analysis of 154 events over a 5-year period showed that a neuromuscular blocker was not the intended drug in approximately half of all wrong drug errors. Practitioners thought they were administering a different drug, so patients may not have been supported with mechanical ventilation. More than 80% of these wrong-drug errors reached the patient, and approximately a quarter resulted in patient harm—a rate significantly higher when compared to less than 1% of events causing harm with all other wrong-drug errors during the same study period.

Serious adverse events continue to occur with neuromuscular blockers when they are used without adequate safeguards. Although the causes are varied, many of the most harmful or fatal errors involve the accidental administration of a neuromuscular blocker when another drug is intended. Thus, adherence to proper ordering, storage, selection, preparation, and administration is paramount. Neuromuscular blockers are also a focus of Best Practice 7 in the ISMP 2016-2017 Targeted Medication Safety Best Practices for Hospitals, which aims to promote safe storage of neuromuscular blockers.

What steps has your pharmacy put in place to prevent errors associated with neuromuscular blockers?

 

Matthew Grissinger, RPh, FISMP, FASCP, is the director of Error Reporting Programs at the Institute for Safe Medication Practices.

Back to Top